MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72201915
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that while tapping the gold awl into the bone, the plastic black cap on the top of the awl broke off.All of the pieces were removed and spade drill was used to finish bone prep.
 
Additional Manufacturer Narrative
Examination was not possible, as the device has not been returned.The investigation could not draw any conclusions about the reported event without the return of the device.
 
Additional Manufacturer Narrative
One 3.8mm tapered awl was returned for evaluation.Visual assessment of the device confirmed the reported complaint of breakage.The shaft of the device has broken where it transitions in diameter.The break area shows no material voids.The device was tested for material condition and found to meet print specification.The device is over four years old and shows normal wear.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: application of excessive force.As with any surgical instrument, careful attention must be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.

Brand Name
AWL TAPERED 3.8MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7931885
Report Number1219602-2018-01357
Device Sequence Number19046732
Product Code NBH
UDI-Device Identifier03596010610607
UDI-Public(01)03596010610607(10)50521878
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201915
Device Catalogue Number72201915
Device Lot Number50521878
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2019
Initial Date Received by Manufacturer 09/25/2018
Supplement Date Received by Manufacturer11/07/2018
05/20/2019
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date11/08/2018
05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1